Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Taking Metformin, feeling on the edge of hypothyroidism. Dosage too high?

After an HbA1c of 8.2 on 2 gm Metformin XR my GP put me on Galvumet 50 mg x 1000 mg twice daily - I started 4 weeks ago - I m now getting BSLs 4 hours after breakfast and lunch of 4.7 - 5.5 mmol/ml and 5.5 - 6.0 mmol/mL overnight - I feel that I m on the edge of a hypo much of the time - I won t have another HbA1c for at least 8 weeks (health fund restrictions) - is my dosage too high?
Asked On : Tue, 2 Oct 2012
Answers:  1 Views:  72
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Diabetologist 's  Response
Aug 2012
Hi there.

Thanks for the query.

The blood glucose levels which you are describing now are perfectly fine if you are less than 65 years of age. They are almost your pre-lunch and pre-afternoon snack time readings as you have taken the readings 4 hours post breakfast and post lunch. They are excellent and not at all in hypoglycemic range.
Secondly, Metformin is a beautiful medication for a person with type 2 diabetes. It has a beauty of bringing your blood glucose to normal levels, but it does not take sugar down to 'hypoglycemic range'- in most of the people. If you feel a bit hungry with sugars 4.7 to 6.0 then try eating carbs upto 15 to 20 gms and not more than that. But this is for sure isn't hypoglycemia and this kind of glucose control will lead you to longer, healthier life. After 8 weeks or so, you should certainly find HbA1c less than 7% and that's your target if you are less than 65 years!
Dosage is perfect and less than the maximum recommended, so your doctor has prescribed very safely for you. Just relax and follow good lifestyle with this medication, you will be fine!
All the best.
Answered: Mon, 8 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor